Article Text

PDF

Crohn's colitis and idiopathic thrombocytopenic purpura
  1. Michael S Boyne,
  2. Kevin R Dye
  1. Department of Internal Medicine, Carilion Roanoke Community Hospital and University of Virginia School of Medicine, 101 Elm Avenue SE, Roanoke, VA 24013, USA
  1. Dr Michael Boyne, Division of Endocrinology and Metabolism, Johns Hopkins University School of Medicine, 1830 East Monument Street, Suite 333, Baltimore, MD 21287-4904, USA (e-mail: mboyne{at}welch.jhu.edu)

Abstract

A 17 year old girl with active Crohn's colitis developed idiopathic thrombocytopenic purpura that was managed with intravenous immune globulins and cyclosporin A. The possible association between Crohn's disease and immune thrombocytopenia is explored.

  • Crohn's disease
  • colitis
  • thrombocytopenia

Statistics from Altmetric.com

Various autoimmune diseases have been associated with inflammatory bowel disease, with the majority of reports describing clustering of autoimmune haemolytic anaemia1 with ulcerative colitis. An unusual case of Crohn's colitis with the subsequent development of idiopathic thrombocytopenic purpura (ITP) is described.

Case report

A 17 year old girl with a history of Crohn's pancolitis without ileal involvement since age 8, was relatively well until the age of 16, when she had several hospitalisations for exacerbations of her Crohn's disease. This necessitated a medical regimen of prednisone (30 mg/day), azathioprine (100 mg/day), metronidazole, and mesalamine but the symptoms of colitis persisted.

Apart from an anaemia of chronic disease (packed cell volume 0.247), her blood counts were normal until May 1996 when her platelet count was 3 × 109/l, haemoglobin 85 g/l, packed cell volume 0.258, and leucocyte count 9.2 × 109/l. She was also experiencing epistaxis and bloody diarrhoea. She had no history of recent viral infections, immunisations, recent blood transfusions, or use of recreational drugs. Physical examination revealed only mild cushingoid facies and there was no hepatosplenomegaly. Erythrocyte sedimentation rate was 60 mm/hour. Antinuclear antibodies, anti-HIV, Coombs' tests, platelet associated IgG, white cell differential, partial thromboplastin time, and prothrombin time were unremarkable. A peripheral blood smear showed marked thrombocytopenia with occasional giant platelets and no evidence of microangiopathic haemolytic anaemia. A bone marrow biopsy specimen revealed normocellularity with megakaryocytic hyperplasia compatible with peripheral platelet destruction.

The patient's medications were discontinued and she was managed initially with methylprednisone (2 mg/kg/day) and platelet transfusions but without effect. She was then treated with intravenous gammaglobulin (1 g/kg/day) which raised her platelet count to 45 × 109/l and maintained on cyclosporin A (5 mg/kg/day) and prednisone (60 mg/day) as an outpatient. Her platelet counts remained between 400 and 680 × 109/l. A colonoscopy, one month after discharge, revealed no active Crohn's disease. However, two months later, the return of active colitis prompted the addition of mesalamine to her regimen. One month later, she developed an inflammatory colonic mass necessitating left hemicolectomy. Histology of the mass was consistent with severely active Crohn's colitis. She remained asymptomatic, with normal platelet counts and did not require immunosuppressive medication.

Discussion

There are multiple case reports in the literature describing the association of inflammatory bowel disease with extraintestinal autoimmune disorders. The actual prevalence of these associations is not known, as no controlled population studies, to date, have been performed. However, in the case-control study by Snooket al, there was a clustering of autoimmune disorders (including primary sclerosing cholangitis) with ulcerative colitis, with a prevalence of 8.2%–10.5%.1The study showed little evidence of an association with Crohn's disease, irrespective of the extent of colonic involvement.

The association between ITP and ulcerative colitis has been well described,2 with an estimated prevalence of 0.1%–0.48%.1 3 However, there are only five other reported cases involving ITP and Crohn's disease as summarised in table 1.4-8 The most notable common factor is the extensive colonic involvement in all the cases with active colitis being present during the development of the thrombocytopenia. The resolution of ITP, only after colectomy in the case by Kosmoet al,4 also lends some credence to the idea of the colon being involved in the pathogenesis. Hypothetically, during severe colitis, antigens of the colonic lumen (such as bacterial antigens) could generate a humoral response, leading to antibodies that cross react with platelet surface antigens, thus resulting in ITP. An alternative mechanism could be that severe colonic inflammation leads to local destruction and/or sequestration of platelets in the colonic vasculature, which could result in the absence of circulating platelet antibodies and resistance to glucocorticoids. Of course, one cannot totally dismiss a fortuitous association between Crohn's colitis and a self limiting ITP in these cases.

Table 1

Reported cases of Crohn's disease and idiopathic thrombocytopenic purpura (ITP)

This patient, notably, despite having Crohn's colitis for nine years, did not develop ITP until she had severe flaring of her colitis, raising the possibility of a temporal association. Also, her ITP developed while on glucocorticoids, and once established, the ITP remained steroid resistant. This steroid resistance was also noted in two of the other cases4 5 and has occurred in some cases of ITP associated with ulcerative colitis.2 8 The possibility of a drug induced mechanism seems unlikely. Azathioprine, in one series, caused the sudden onset of isolated thrombocytopenia in 1.4% of treated patients with Crohn's disease, but the mechanism is related to bone marrow suppression and there are no reported cases of an immunological mechanism.9 Unlike sulfasalazine, which can cause immunological destruction of platelets, mesalamine causes thrombocytopenia through non-immunological mechanisms, that is, bone marrow suppression with hypocellularity.10 Also, this patient was rechallenged with mesalamine without recurrence of thrombocytopenia. There are no reported cases of ITP associated with metronidazole.

The patient was treated with immune globulins, which stimulated partial recovery of her platelet counts, and then continued on maintenance therapy with cyclosporin A in an attempt to maintain her platelet counts11 and induce remission of the Crohn's colitis. The cyclosporin did induce remission of her colitis as shown by colonoscopy, but this effect was not sustainable, which is consistent with previous observations of similar low dose regimens.12Partial colectomy ultimately enabled treatment of the underlying Crohn's colitis, discontinuation of the cyclosporin and there was no recurrence of thrombocytopenia. In the cases of ulcerative colitis and ITP, the thrombocytopenia resolved with glucocorticoids or immune globulins, although it was necessary to perform splenectomies in the steroid resistant patients.2 8 In three cases of Crohn's colitis, glucocorticoids were therapeutic,6-8 but the other cases had only transient responses.4 5 These cases did not respond to splenectomy but one eventually responded to colectomy.4 Consequently, it would seem reasonable that Crohn's associated ITP should be treated first with glucocorticoids and in resistant or severe cases immune globulins may be tried, which is similar to recognised consensus guidelines on the management of ITP.13 The efficacy of cyclosporin is questionable in this case and cannot be recommended at present. The present data in refractory cases seem to indicate that splenectomy may not be a successful therapeutic modality, but it is too early to routinely recommend colectomy as an alternative.

Learning points

  • Idiopathic thrombocytopenic purpura can be an extraintestinal autoimmune manifestation of ulcerative colitis and less commonly, Crohn's colitis.

  • Medications used to control Crohn's disease may cause drug induced thrombocytopenia and should be excluded as a potential aetiology of the thrombocytopenia.

  • Crohn's associated thrombocytopenia should be managed like other cases of ITP, but high dose glucocorticoids may not be effective.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.